Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Wilmington, NC

May 11, 20094 counties in North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 11, 2009, 9:59 AM EDT for 4 counties in North Carolina. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2009, 9:59 AM EDT (13:59 UTC)
Expired
May 11, 2009, 11:00 AM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 40 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:17 AM EDTHAIL 14 Sw Leland, NC
May 11, 10:25 AM EDTHAIL 1Winnabow, NCNICKEL TO QUARTER SIZE HAIL WAS REPORTED ON THE TOWN CREEK BRIDGE.
May 11, 10:40 AM EDTHAIL 1.75Wilmington, NCGOLFBALL SIZE HAIL WAS REPORTED ON RED LIGHT HOUSE LANE.
May 11, 10:44 AM EDTHAIL 0.88Wilmington, NCPENNY TO NICKEL SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 111359
SVRILM
NCC019-047-129-141-111500-
/O.NEW.KILM.SV.W.0029.090511T1359Z-090511T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
959 AM EDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
  SOUTHERN PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
  EASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1100 AM EDT

* AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF DELCO...OR 
  22 MILES EAST OF WHITEVILLE...AND MOVING EAST/SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DELCO BY 1005 AM...
   BATARORA BY 1010 AM...
   BISHOP BY 1015 AM...
   LELAND BY 1020 AM...
   SOUTHPORT BY 1025 AM...
   WILMINGTON BY 1030 AM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 60 MPH AND HAIL UP THREE QUARTERS OF AN INCH IN 
DIAMETER HAVE BEEN REPORTED IN ROBESON AND COLUMBUS COUNTIES TO THE 
WEST WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3418 7785 3403 7793 3406 7792 3411 7795
      3404 7794 3397 7797 3396 7795 3393 7799
      3390 7798 3393 7800 3391 7802 3389 7799
      3386 7800 3389 7802 3391 7826 3398 7859
      3445 7816 3438 7760
TIME...MOT...LOC 1358Z 277DEG 36KT 3426 7830

$$

15
2 follow-up statements
000 
WWUS52 KILM 111435
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1035 AM EDT MON MAY 11 2009

NCC047-111445-
/O.CAN.KILM.SV.W.0029.000000T0000Z-090511T1500Z/
COLUMBUS NC-
1035 AM EDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBUS COUNTY
IS CANCELED...

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3393 7829 3440 7799 3438 7760 3418 7785
      3403 7793 3406 7792 3411 7795 3404 7794
      3397 7797 3396 7795 3393 7799 3390 7798
      3393 7800 3391 7802 3389 7799 3386 7800
      3389 7802 3391 7826
TIME...MOT...LOC 1435Z 277DEG 36KT 3421 7785

$$

NCC019-129-141-111500-
/O.CON.KILM.SV.W.0029.000000T0000Z-090511T1500Z/
PENDER NC-NEW HANOVER NC-BRUNSWICK NC-
1035 AM EDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT
FOR EASTERN BRUNSWICK...NEW HANOVER AND SOUTHEASTERN PENDER
COUNTIES...

AT 1034 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SEAGATE...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   OGDEN BY 1040 AM EDT...
   HAMPSTEAD BY 1045 AM EDT...
   TOPSAIL BEACH BY 1050 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3393 7829 3440 7799 3438 7760 3418 7785
      3403 7793 3406 7792 3411 7795 3404 7794
      3397 7797 3396 7795 3393 7799 3390 7798
      3393 7800 3391 7802 3389 7799 3386 7800
      3389 7802 3391 7826
TIME...MOT...LOC 1435Z 277DEG 36KT 3421 7785

$$

15
000 
WWUS52 KILM 111454
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1054 AM EDT MON MAY 11 2009

NCC019-129-141-111504-
/O.EXP.KILM.SV.W.0029.000000T0000Z-090511T1500Z/
PENDER NC-NEW HANOVER NC-BRUNSWICK NC-
1054 AM EDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BRUNSWICK...NEW
HANOVER AND SOUTHEASTERN PENDER COUNTIES WILL EXPIRE AT 1100 AM
EDT...

AT 1054 AM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING
HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE WARNING WAS ALLOWED
TO EXPIRE.

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3393 7829 3440 7799 3438 7760 3418 7785
      3403 7793 3406 7792 3411 7795 3404 7794
      3397 7797 3396 7795 3393 7799 3390 7798
      3393 7800 3391 7802 3389 7799 3386 7800
      3389 7802 3391 7826
TIME...MOT...LOC 1454Z 277DEG 36KT 3418 7762

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:35 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 11, 7:35 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
735 AM EDT MON MAY 11 2009

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER SOUTH CAROLINA WILL MOVE EAST
NORTHEAST ALONG A STALLED FRONT. THIS WILL PRODUCE SOME WELCOME
RAINFALL ACROSS THE COASTAL CAROLINAS THROUGH TODAY. THE FRONT
WILL MOVE WELL SOUTH AND EAST OF THE AREA LATE TONIGHT...AND WILL
GIVE WAY TO COOLER AND DRIER HIGH PRESSURE FROM THE GREAT LAKES
TUESDAY THROUGH THURSDAY. THE NEXT COLD FRONT IS SLATED TO AFFECT
THE AREA FRIDAY...BUT MAY LINGER OVER THE CAROLINAS INTO THE
COMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...A SLOW-MOVING WARM FRONT ACROSS NORTHERN SOUTH
CAROLINA MAY MAKE A LITTLE MORE NORTHWARD PROGRESS BETWEEN NOW AND 9
AM IN RESPONSE TO AN APPROACHING MID-LEVEL SHORTWAVE TROUGH
CURRENTLY OVER TENNESSEE & KENTUCKY. THE EXACT POSITION OF THIS
FRONT WILL BE THE LARGEST DETERMINING FACTOR ON HIGH TEMPERATURES
TODAY...AND THERE COULD BE A 15 DEGREE DIFFERENCE IN HIGHS BETWEEN
LUMBERTON AND GEORGETOWN.

THE NAM AND GFS ARE AT ODDS WITH ONE ANOTHER CONCERNING THE POSITION
STRENGTH AND TIMING OF THE FRONT AND SURFACE LOW PRESSURE EXPECTED
TO DEVELOP ALONG IT LATER THIS MORNING. HPC DOESNT BELIEVE EITHER
MODEL IS RELIABLE TODAY AND CALLS BOTH OUTLIERS IN THEIR MORNING
DISCUSSION. OUR PREFERRED MODEL IS ACTUALLY THE NSSL WRF (AVAILABLE
ONLINE AT WWW.NSSL.NOAA.GOV/WRF ) WHICH BRINGS THE FRONT UP TO
AROUND LITTLE RIVER TO MARION TO KINGSTREE BY DAYBREAK BEFORE
REVERSING COURSE AND DRAGGING THE FRONT SOUTH AND OFFSHORE DURING
THE LATE MORNING AND AFTERNOON HOURS. ELEVATED CONVECTION IS
EXPECTED TO LIGHT UP JUST BEFORE DAYBREAK IN THE UPPER PEE DEE
REGION INTO LUMBERTON AND WHITEVILLE...SPREADING EAST TO THE COAST
BY 9-10 AM. THE HEAVIEST PRECIPITATION IS EXPECTED TO DEVELOP FROM
LUMBERTON INTO THE CAPE FEAR AREA WHERE TOTALS SHOULD AVERAGE 0.40
INCHES AND COULD REACH ONE INCH IN SPOTS. TO THE SOUTH INCLUDING
FLORENCE...MYRTLE BEACH AND GEORGETOWN...PRECIP CHANCES ARE LESSER
(40-60%) AND RAINFALL AMOUNTS SHOULD AVERAGE A TENTH OF AN INCH OR
LESS OUTSIDE OF CONVECTION. THE GEORGETOWN AREA IN PARTICULAR WILL
LIKELY SEE THE WARMEST TEMPERATURES AND HAS THE HIGHEST POTENTIAL TO
SEE SURFACE-BASED UPRIGHT CONVECTION.

DOWNWARD VERTICAL MOTION WILL DEVELOP DURING THE MID AND LATE
AFTERNOON AS THE MID-LEVEL SHORTWAVE MOVES OFFSHORE. A DEEP FRONTAL
INVERSION WILL KEEP CLOUD COVER IN PLACE THROUGH EARLY EVENING
BEFORE CLEARING DEVELOPS FROM NORTHWEST TO SOUTHEAST. SKIES SHOULD
BECOME MOSTLY CLEAR EVERYWHERE AFTER MIDNIGHT WITH THE CHILLEST
AIRMASS BUILDING IN SINCE MID APRIL. LOWS SHOULD REACH 46-48 ACROSS
INTERIOR NC...49-53 ELSEWHERE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...DRY AND COOLER SFC HIGH PRESSURE WILL BUILD
FROM THE GREAT LAKES/OHIO VALLEY ON TUESDAY...AND CONTINUE TO
RIDGE INTO THE CAROLINAS AS IT STRENGTHENS AND MOVES EAST AND OFF THE
NEW ENGLAND COAST BY WED NIGHT. LARGELY A TEMPERATURE FORECAST AND
EXPECT READINGS BELOW NORMAL...ESPECIALLY TUE/TUE NIGHT. BASED ON
LOW-LEVEL THICKNESS PROGS...THIS FORECAST LEANS HEAVILY ON THE
COOLER NAM MOS FOR TUESDAY MAX TEMP.

GOOD AGREEMENT IN TEMPS TUE NIGHT/WED AS THE EASTERLY GRADIENT
TIGHTENS ON THE PERIPHERY OF THE HIGH. NAM/GFS BOTH HINT AT THE
DEVELOPMENT OF A COASTAL TROF OR WARM FRONT BY WED NIGHT...BUT AT
THIS POINT THE MOISTURE IS TOO SHALLOW AND THE OMEGA IS LACKING.
FOR NOW WILL KEEP THE PRECIP SUPPRESSED TO OUR SOUTH AND WEST
UNTIL AT LEAST DAYBREAK THU.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...UPPER RIDGE WILL BE WELL ESTABLISHED BUT IT
LOOKS A BIT MORE UNSETTLED AT THE SFC. GFS SHOWS A COASTAL TROF OR
WARM FRONT AFFECTING THE AREA...AND MOISTURE AND OMEGA FIELDS
FINALLY PICK UP ENOUGH TO SUPPORT SLIGHT CHANCE/LOW CHANCE POPS
THU-THU NIGHT. LACK OF DEPTH TO THIS PRECIP MEANS A LOW QPF EVENT
WITH MINIMAL CHANCE OF THUNDER.

COLD FRONT APPROACHES THE AREA FRIDAY BUT WILL GET HUNG UP IN THE
CAROLINAS AGAIN. TRICKY WEEKEND FORECAST AS THE REAL FLY IN THE
OINTMENT IS THE QUESTION OF WHEN THE UPPER RIDGE RETREATS ENOUGH
TO GIVE WAY TO A LOW-AMPLITUDE LONGWAVE TROF APPROACHING FROM THE
WEST. WILL CARRY LOW CHANCE POPS OVER LAND THRU THE PERIOD...BUT
WOULD NEED TO CUT BACK ON THAT IF THE RIDGE IS SLOWER TO MOVE
OFFSHORE.

TEMPS NEAR NORMAL BY DAY AND ABOVE BY NIGHT...WELL IN LINE WITH
GFS EXTENDED MOS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY WILL WAVE A BIT NORTH WITH LOW PRESSURE CENTERS
ALONG THE BOUNDARY. GOOD LIFT WILL PROVIDE CONVECTION OVER THE
NORTHERN THIRD OF THE CWA THROUGH MID MORNING...WITH ANOTHER AREA OF
CONVECTION MOVING FROM EASTERN GEORGIA...INTO THE SOUTHERN HALF OF
THE CWA FROM LATE MORNING THROUGH EARLY AFTERNOON. RAINFALL COULD BE
BRIEFLY HEAVY...WITH POSSIBLE LIFR VISIBILITIES...HOWEVER
PREDOMINANT MVFR IN SHOWERS WILL BE THE BEST REPRESENTATION.
ATMOSPHERE DRIES OUT THIS AFTERNOON WITH VFR CONDITIONS RETURNING.
WINDS WILL BE VARIABLE THIS MORNING...BECOMING WEST NORTHWEST THIS
AFTERNOON AFTER THE CONVECTION AND FRONT PASS TO THE EAST.

EXTENDED OUTLOOK THROUGH FRIDAY...ISOLATED THUNDERSTORMS THURSDAY
AND FRIDAY.

&&

.MARINE...
NEAR TERM /TONIGHT THROUGH MONDAY/...
AS OF 3 AM MONDAY...GREATER THAN NORMAL UNCERTAINTY APPLIES TO
TODAYS FORECAST ACROSS THE COASTAL WATERS. A SLOW-MOVING WARM FRONT
EXTENDS FROM NEAR MYRTLE BEACH WEST ACROSS NORTHEASTERN SOUTH
CAROLINA THIS MORNING. THIS FRONT MAY SCOOT NORTH TO AROUND LITTLE
RIVER BY MID-MORNING BEFORE RETURNING SOUTHWARD DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. INITIALLY LIGHT WINDS ON BOTH
SIDES OF THE BOUNDARY WILL BECOME NOTICEABLY STRONGER BEHIND THE
FRONT THIS AFTERNOON AS LOW PRESSURE DEVELOPS OFF THE NC COAST AND
TIGHTENS THE LOCAL PRESSURE GRADIENT SIGNIFICANTLY. FORECAST
SOUNDINGS SHOW 20-25 KT GUSTS COULD DEVELOP DURING THE LATE
AFTERNOON INTO THE EVENING HOURS...ESPECIALLY ACROSS THE CAPE FEAR
AREA WATERS...BEFORE DIMINISHING AFTER MIDNIGHT.

SHOWER/T-STORM ACTIVITY IS MOST LIKELY ACROSS THE CAPE FEAR AREA
FROM MID-MORNING INTO THE EARLY AFTERNOON. ACROSS THE SOUTH CAROLINA
COASTAL WATERS CHANCES OF PRECIPITATION ARE PERHAPS A LITTLE LOWER
BUT THE THREAT FOR THUNDERSTORMS REMAINS. VISIBILITY RESTRICTIONS
ARE VERY POSSIBLE GIVEN THE HEAVY RAINFALL EXPECTED IN THUNDERSTORMS.

SEAS ARE CURRENTLY 1-2 FT AND SHOULD REMAIN UNCHANGED THROUGH LATE
MORNING. INCREASING NORTHERLY WINDS THIS AFTERNOON WILL QUICKLY
BUILD SEAS TO 3-4 FT BY 6 PM...WITH 5-FOOT SEAS EXPECTED WITHIN 20
MILES OF SHORE IN THE CAPE FEAR AREA TONIGHT. THE 12Z MODELS WILL
HOPEFULLY CONVERGE ON A COMMON SOLUTION AND MAY SHED LIGHT ON
WHETHER OR NOT SMALL CRAFT ADVISORIES WILL BE NECESSARY.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...TRICKY FORECAST AS THE ILM COASTAL WATERS WILL
BE ON THE PERIPHERY OF HIGH PRESSURE THROUGHOUT. WILL INITIALIZE
WITH A SOLID 15 KT IN A FADING NNE SURGE...WITH SEAS STILL JUST
BELOW SCA THRESHOLDS. SUBSIDING WINDS AND SEAS THRU THE DAY ON
TUESDAY.

BY WEDNESDAY BOTH GFS AND NAM ARE SHARPENING AN INVERTED TROF OFF
THE COAST...THEN LIFTING IT NORTH AND INLAND LATER IN THE PERIOD.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...SHOULD FINALLY SEE THE WINDS SHIFT TO
SOUTHERLY AS RETURN FLOW DEVELOPS ON THURSDAY. GFS IS HINTING AT A
COASTAL TROF OR WARM FRONT...WHICH MAY RESULT IN A SHARPER
TRANSITION IN THE WIND BUT CURRENTLY TOO EARLY TO ADD THAT MUCH
DETAIL AND TIMING TO THE FORECAST. WIND SPEEDS A GENERAL 10-15
KT...BUT AS TIME GETS CLOSER WE MAY NEED TO LOOK AT A SOLID 15 KT
NEAR SHORE WITH THE DAILY SEABREEZE. SEAS INITIALLY 3-5 FT WILL
LAY DOWN TO AROUND 3 FT THROUGHOUT BY FRI MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...RAS
LONG TERM...RAS
AVIATION...43
Hazardous weather outlook, May 11, 4:49 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 AM EDT MON MAY 11 2009

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-120900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
449 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE EASTERN
CAROLINAS TODAY. SOME OF THE STORMS COULD CONTAIN HEAVY RAINFALL
WITH SHARPLY REDUCED VISIBILITY. THUNDERSTORMS ARE MOST LIKELY
BEFORE 2 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

In the hours before

Local storm report, May 11, 8:41 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 AM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND DMG     4 SSW MAXTON            34.68N 79.37W
05/11/2009                   ROBESON            NC   EMERGENCY MNGR

            TREES DOWN. HAIL WAS ALSO REPORTED. SIZE UNKNOWN.

&&

LOEWENTH
Local storm report, May 11, 9:00 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
900 AM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND DMG     10 N SOUTH OF THE BORDE 34.64N 79.31W
05/11/2009                   ROBESON            NC   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN. POSSIBLE STRUCTURE
            DAMAGE...EXTENT UNKNOWN.

&&

LOEWENTH
Local storm report, May 11, 9:03 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
903 AM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     4 ENE RAYNHAM           34.59N 79.13W
05/11/2009                   ROBESON            NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG HWY 301.

&&

43
Local storm report, May 11, 9:21 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
921 AM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             4 SSW LUMBERTON         34.58N 79.05W
05/11/2009  E0.75 INCH       ROBESON            NC   TRAINED SPOTTER

            PENNY SIZE HAIL WAS REPORTED.

&&

43
Local storm report, May 11, 9:43 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
943 AM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TSTM WND GST     6 NW WHITEVILLE         34.39N 78.78W
05/11/2009  M59 MPH          COLUMBUS           NC   TRAINED SPOTTER

&&

43
Local storm report, May 11, 9:54 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
954 AM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HAIL             1 NNE WHITEVILLE        34.34N 78.70W
05/11/2009  E0.75 INCH       COLUMBUS           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL WAS REPORTED ALONG WITH NUMEROUS TRAFFIC
            ACCIDENTS.

&&

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:16 AM EDTSevere Thunderstorm WarningILMRobeson49 min
May 11, 8:57 AM EDTSevere Thunderstorm WarningILMBladen, Columbus, Robeson48 min
May 11, 9:31 AM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, Pender44 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.